| Catalog Number |
0112980 |
| Medical Device Problem Codes |
Defective Device (2588); Patient Device Interaction Problem (4001)
| Health Effect - Clinical Codes |
Bacterial Infection (1735); Erosion (1750); Fistula (1862); Hernia (2240); Obstruction/Occlusion (2422); Bowel Perforation (2668)
| Date of Event |
12/15/2016
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Based on the additional information received, no conclusions can be made.Per medical records review, about several years post implant of perfix plug, patient was diagnosed with recurrent hernia, infection, abscess, adhesions and obstruction thereby underwent repair with partial explant of all the meshes.Few months later, patient developed fistula, infection, abscess, left mesh eroded and perforated into the bowel thereby underwent repair with complete explant of all the meshes.The instructions-for-use supplied with the device lists adhesions, hernia recurrence and fistula as possible complications.The warning section of the ifu states, "if an infection develops, treat the infection aggressively.Consideration should be given regarding the need to remove the mesh.An unresolved infection may require removal of the device." a review of the manufacturing records was performed and found that the lot was manufactured to specification.This emdr represents the perfix plug (device #3).Additional supplemental emdr's were submitted to represent the perfix plug (device #1 & #2) and an additional emdr was submitted to represent perfix plug (device #4).Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text: not returned.
Event or Problem Description
Per information provided by patient's attorney: (b)(6) 2000 - patient was diagnosed with reducible right inguinal hernia thereby underwent open repair with implant of two perfix plug (device #1 & #2).Per operative notes ¿a large direct inguinal hernia was identified, continuous with the internal ring with a pantaloon type hernia.This was easily reduced and secured two large perfix plugs together with sutures to fill the defect.The onlay mesh was then secured with suture.¿ (b)(6) 2000 - patient was diagnosed with reducible left inguinal hernia thereby underwent open repair with implant of two perfix plug (device #3 & #4).Per operative notes ¿a large direct/indirect inguinal hernia was identified consistent with a pantaloon type hernia.Two extra-large perfix plugs were then sutured to each other and placed to fill in the defect.A piece of onlay mesh was then used to reinforce and sutured in place.¿ (b)(6) 2016 - patient was diagnosed with abscess, recurrent bilateral inguinal hernia with obstruction.(b)(6) 2016 - patient was diagnosed with recurrent bilateral inguinal hernia, mesh infection and left inguinal abscess thereby underwent repair with bilateral mesh explant (device #1, #2, #3 & #4).Per operative notes ¿there were evidence of indirect right and left inguinal hernia.The mesh (device #3, #4) was transected leaving a small portion of it adherent to sigmoid colon in the right direct space.An area was left behind that was adhering to external iliac artery and vein.There was some purulence within the mesh.The inflamed appendix and a small portion of cecum was adherent to the left direct mesh.The mesh (device #1, #2) was starting to peel off the peritoneum and there was gross purulent discharge.The mesh was then dissected out of the direct space and appendectomy was performed.¿ (b)(6) 2016 - during visit patient was diagnosed with mesh infection secondary to likely appendiceal erosion into the mesh thereby provided antibiotics.(b)(6) 2017 - patient visited hospital for evaluation of colo-cutaneous fistula likely involving inguinal mesh, chronic drainage from left incision and draining sinus.(b)(6) 2017 - patient underwent repair of colo-cutaneous fistula with partial colectomy, removal of infected inguinal mesh bilaterally (device #1, #2, #3 & #4) and drainage of abdominal wall abscess.Per operative notes ¿mesh was evident eroding into the sigmoid colon.The cecum did not seem to be involved with the fistula.Purulent fluid was expressed from the peritoneum and the mesh was visible.Removed all the mesh (device #1, #2, #3 & #4) from left and right groin along with the onlay patch that was obviously infected.¿ (b)(6) 2018 - patient underwent recurrent ventral incisional hernia repair with implant of a synthetic mesh.Per operative notes ¿there were obvious recurrent bilateral inguinal hernias.There was no prior mesh identified, all had been previously removed.A heavy weight piece of mesh placed to repair both inguinal hernias and secured with sutures.¿ attorney alleged that the patient had abscess, adhesions, bowel perforation, bowel removal, fistulae, infection, nerve damage, hernia recurrence, pain, complicated mesh removal and emotional injuries.